Alert archive / New York / Lakeshore Flood Warnings in 2022

Lakeshore Flood Warning 1, NWS Buffalo, NY

January 5, 20224 counties in New York

NWS Buffalo, NY issued this lakeshore flood warning at Jan 5, 2022, 3:56 AM EST for 4 counties in New York. It took effect at Jan 5, 2022, 6:02 PM EST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 2022, 3:56 AM EST (08:56 UTC)
In effect from
Jan 5, 2022, 6:02 PM EST
Expired
Jan 6, 2022, 12:02 PM EST
In force
18 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Jefferson County, NY, Oswego County, NY

The radar

The Buffalo radar (KBUF), 94 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2022-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2022-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lakeshore flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lakeshore flood warning went out at Jan 5, 1:25 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 5, 1:25 AM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
125 AM EST Wed Jan 5 2022

.SYNOPSIS...
A brief warming trend will last through early afternoon Wednesday. A
strong cold front will end this mild streak as very cold air will
pour across the region Wednesday night through Friday. The change
back to colder weather will be highlighted by heavy lake effect
snows northeast of both lakes.

&&

.NEAR TERM /THROUGH TODAY/...
High clouds will continue to thicken across the region overnight in
a warm advection regime ahead of the next system. Surface low
pressure over southern Minnesota this evening will track east to
northern Lake Michigan Wednesday morning. A southerly flow will
increase in response to the approaching system. A low-level jet will
move overhead tonight however dry conditions expected. Downslope
winds expected off the Chautauqua Ridge and along the Lake Erie
shoreline into southern Erie county. Gusts up to 40 mph expected
overnight. Temperatures will likely rise the second half of the
night with lows in the upper 20s to low 30s across western NY to the
mid 20s east of Lake Ontario.

A southerly flow continues Wednesday as low pressure tracks across
the northern glove of Michigan. Temperatures will rise into the mid
to upper 30s across inland areas and the low to mid 40s on the lake
plains with an added boost from downslope flow. The mild conditions
will come to an end as a strong cold front plows through the region
Wednesday afternoon. Winds will increase ahead and behind the front
with gusts up to 35 mph areawide. Gusts up to 45 mph are possible
from the City of Buffalo across the Niagara Frontier into Wednesday
evening with local funnelling down Lake Erie. There will be a brief
period of downslope winds northwest of the Tug Hill Wednesday
morning with gusts up to 35mph across southern Jefferson county.

The cold front will be accompanied by a band of lake enhanced
showers northeast of Lake Erie during the late afternoon, and
northeast of Lake Ontario early evening. The lake enhanced frontal
band off Lake Erie may detach from the lake and move across the
Genesee Valley as well. Precipitation type might still be rain at
the very start, but low wetbulb zero heights and a quick onset of
strong cold advection will change this to snow rapidly. There may be
a light coating of snow by early evening east of the lakes.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
...Significant Lake Snows Northeast of Lakes Erie and Ontario...

Strong cold front plows across western and north central New York by
Wed evening. In its wake, H85 temps will plummet to between -12 and
-15c on Wed night. This will ignite lake induced instability over
the 40F (+4c) lakes and set the stage for accumulating snows in both
the Buffalo and Watertown metro areas.

Off Lk Erie, a well aligned 240-250 flow will become established
during the first half of Wed night. While the cap will only be 7-
8kft, a 3-5kft thick DGZ should be able to support a single plume of
moderate to occasionally heavy lake snow that will extend across the
Buffalo metro area. Snowfall rates will range from a half to 1.5
inches an hour, and this should promote snowfall amounts by daybreak
Thu up to 8 inches from the Buffalo Metro area to near Corfu with
lesser amounts extending northeast to western Monroe county. Snow to
water ratios will be on the high side as they often are in LES
events with ratios of 15-20:1, resulting in greater accumulations.
Have kept mention of lightning for sites within a 20 miles or so
from the lake (source of instability) as -10c isotherm will be some
3-4kft off the sfc. Blowing snow will be an issue at times on Wed
night in open areas with wind gusts to 40-45 mph in the evening
trending down to 30 mph or so by daybreak Thu.

The plume of snow should generally remain locked in place through
the day Thu though it could waver from time to time. The cap will
come down a bit to around 5kft, so this should lessen snowfall rates
to an inch or less. Daytime snow accums for BUF and the immediate
Southtowns to about Darien to Batavia should average 4 to 6 inches.

Very similar parameters will be found east of Lake Ontario, but as
is usually the case, the event will unfold a few hours later.

Off Lk Ontario, the cold front will charge across in the early
evening. As the cold air in its wake deepens...a 240 to 250 flow
will direct the initial lake response to sites between Watertown and
the Thousand Islands region. The band will be rather disorganized at
this point with rates under an inch an hour, but during the course
of the overnight, a well aligned 240 to 250 flow will aim the core
of a single band of moderately heavy snow to the Watertown area, or
perhaps just to the south. Without a well defined upstream
connection and with a cap of 7-8kft, snowfall rates will not be
overly impressive, just averaging a half to one inch per hour.
Overnight snowfall amounts are forecast top out around 4-6". Winds
will be gusting to 35 mph or so, strongest near the lakeshore, so
blowing snow will be an issue especially in open areas.

On Thursday, a 240 to 250 flow will keep the heaviest lake snow
between Watertown and the northern slopes of the Tug Hill. Need to
watch this time though as some guidance veers winds at top of
convective layer more westerly to bring Tug Hill, Oswego county more
into concentrated lake effect. Will not trend to strongly to this
yet though. Guidance is also suggesting that an upstream connection
becomes established to Lake Huron and Georgian Bay so this should
help to boost snowfall rates to an inch or more an hour. The snow to
water ratios will be in the teens to near 20:1 so a lighter fluffier
snow will be easier to accumulate and blow around. Expect additional
6-9" of snow where bands are most persistent on Thu.

Areas just outside of the main lake plumes where accumulating snows
could still impact travel, including western Monroe county and
northern Oswego county, could eventually find themselves in Winter
Weather Advisories.

One trend emerging is that lake effect may continue into the
evening and overnight hours Thu night. Overall, 240-250 flow
prevails through late Thu evening before winds veer 270-290 late
Thu night. NAM based guidance trending this way as well, though
appears too backed with winds initially Thu night due to
stronger upper trough crossing upper lakes. Lake effect would
impact Niagara county and Thousand Island region if that
solution ends up correct. Soundings show added synoptic moisture
to northwest of deepening coastal low so this would only
enhance the lake effect to the northeast of the lakes with a few
more inches of fluff likely. Elsewhere, up to an inch of snow
will occur just from the light snow on the edge of the coastal
system.

Negatively tilted upper level trough axis will be placed across the
lower Great Lakes Friday morning, which will support the deepening
of a Miller Type A nor'easter off the coast of NYC. The trough axis
will continue to push east throughout the day Friday and allow for
upper level ridging to fill into its place. This will initially
support general northwest flow across the region, and considering
the residual moisture from the nor'easter, along with the colder
temperatures (around -15C at 850mb), lake effect snow will likely
continue and support some additional accumulations east/southeast of
both lakes Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Winter's fury will remain active this period. To start, lake effect
snow will be flying southeast of the Lakes, and even though lake
parameters will be weakening as high pressure nears the region,
several inches of snow is possible through late Friday Night.

This high pressure will give a quiet start to the weekend, but after
it passes a southerly flow and deepening moisture combined with a
passing trough of low pressure will bring rain/snow Saturday Night
that will likely change to plain rain over a majority of the region
Sunday before a much, much colder airmass arrives Sunday Night,
changing the precipitation back over to snow. As cold air deepens
across the region later Monday and into Tuesday, possibly down to -
20C at 850 hPa, lake effect snow will fall...first to the east of
the Lakes, and then with the passage of an arctic front late Monday
and Tuesday...to the south of the Lakes. Behind this arctic front
Tuesday will be cold, with highs in the mid teens across WNY and
single digits east of Lake Ontario. A brisk northerly wind
accompanying this arctic front will bring wind chills sub zero for
much of the region Monday Night, Tuesday east of Lake Ontario...and
then again region wide later Tuesday evening.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
High clouds will continue to thicken overnight with warm advection
increasing ahead of an approaching system. VFR will prevail
overnight through Wednesday morning. Low level wind shear will
continue into Wednesday morning as a low level jet crosses the
region. A cold front will cross the area later Wednesday afternoon,
producing a few brief rain/snow showers especially east and
northeast of Lake Erie and Lake Ontario. A few of the heavier
showers will produce brief/local MVFR/IFR conditions. It will turn
quite windy Wednesday afternoon and evening, with gusts of 20-30
knots areawide and locally 30-40 knots northeast of Lake Erie and
Lake Ontario.

Localized HIGH impact weather expected Wednesday night through
Thursday as a strong cold front moves through the terminals. Lake
effect snow bands are expected to form northeast of Lakes Erie and
Ontario causing IFR or below conditions from KBUF to KROC and at
KART. Gusty winds will create periods of blowing snow as well.
VFR/MVFR expected outside of snow bands. Conditions may drop below
airfield minimums at times at KBUF and KART.

Outlook...

Thursday night into Friday...areas of IFR with light snow, and
embedded areas of heavier lake effect snow.

Saturday...local IFR within lingering lake effect south of Lake
Ontario early...otherwise VFR.

Sunday...Rain and snow showers likely. Mainly VFR/MVFR with
localized IFR.

&&

.MARINE...
...Gale Warnings in Effect Throughout the Lower Great Lakes...

Low pressure will move from the central Great Lakes Wednesday
morning to southern Quebec Wednesday night, with a trailing cold
front crossing the eastern Great Lakes Wednesday afternoon.
Southerly winds will increase tonight through Wednesday morning,
then become southwest and increase further Wednesday afternoon and
Wednesday night, with low end gales expected on Lake Erie and Lake
Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from late tonight through Thursday evening
     for NYZ007-008.
     Winter Storm Watch from this evening through Thursday evening
     for NYZ010>012-085.
MARINE...Gale Warning from 9 AM this morning to 7 AM EST Thursday for
         LEZ020-040-041.
         Gale Warning from 4 PM this afternoon to 7 AM EST
         Thursday for LOZ042>045-062>065.

&&

SYNOPSIS...Hitchcock/HSK/RSH
NEAR TERM...Hitchcock/HSK
SHORT TERM...JLA/RSH
LONG TERM...Thomas
AVIATION...Hitchcock
MARINE...Hitchcock/HSK/RSH
Hazardous weather outlook, Jan 4, 6:40 PM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
640 PM EST Tue Jan 4 2022

NYZ001-002-052345-
Niagara-Orleans-
640 PM EST Tue Jan 4 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating lake effect snow off Lake Erie may move north into
portions of Niagara and Orleans counties for a period of time late
Thursday afternoon and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010>012-085-052345-
Northern Erie-Genesee-Wyoming-Southern Erie-
640 PM EST Tue Jan 4 2022

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-052345-
Chautauqua-Cattaraugus-
640 PM EST Tue Jan 4 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating lake effect snow is possible late Thursday night through
Friday, with the greatest accumulations across the Chautauqua Ridge.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-013-014-021-052345-
Monroe-Livingston-Ontario-Allegany-
640 PM EST Tue Jan 4 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-052345-
Wayne-Northern Cayuga-Oswego-
640 PM EST Tue Jan 4 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating lake effect snow is possible Friday and Friday evening
southeast of Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-052345-
Jefferson-Lewis-
640 PM EST Tue Jan 4 2022

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ030-SLZ022-024-052345-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
640 PM EST Tue Jan 4 2022

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-052345-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
640 PM EST Tue Jan 4 2022

...GALE WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 7 AM EST THURSDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-052345-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
640 PM EST Tue Jan 4 2022

...GALE WARNING IN EFFECT FROM 9 AM WEDNESDAY TO 7 AM EST THURSDAY...

This Hazardous Weather Outlook is for the New York waters of Lake
Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:53 AM ESTLake Effect Snow WarningBUFCattaraugus, Chautauqua, Erie, Genesee, Jefferson, Lewis70 hr
Jan 5, 3:53 AM ESTWinter Weather AdvisoryBUFCattaraugus, Cayuga, Chautauqua, Erie, Lewis, Oswego and 2 more70 hr
Jan 5, 3:56 AM ESTLakeshore Flood AdvisoryBUFChautauqua, Erie14 hr
Jan 5, 3:36 PM ESTSmall Craft AdvisoryBUF57 hr

Nearby

Lakeshore Flood Warnings in New York, 2022Every lakeshore flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.